Sunday, July 11, 2010

New Drug = Bad!!

Hi there!
Remember all the good things I had to say about my new drug called Taxol? Well, forget it!! It sucks and I hate it. How's that for honest? I have not been blogging for the past several days because this damn new drug kicked my little butt. I thought I was home free on Wednesday, the day after my infusion, because I was feeling so good. Well, Thursday came and I sped down hill fast. I had my 3rd expander fill Thursday morning and then ran to Macy's to get Fisher some new pj's that weren't two sizes too small - poor kid, he was looking like an orphan at bedtime. Anyway, as I'm cruising the clearance racks, I start feeling really weird, like, really, really weird. I cruised home, hopped into bed and pretty much stayed there until Saturday morning. Our sweet friends Seth and Jen brought dinner Thursday night and I was up for a couple hours, but I was more zombie than human.

If you really want to know the details, my symptoms were pretty ghastly. The worst of it was incredible bone pain. What's bone pain you ask? Well, it's like someone is tightening your bones in a vise, all over your body. The worst of it was in my pelvis, lower back, thighs and calves. Then it would start up in my feet, ankles and my chest. It kind of felt like fireworks exploding in these different areas of my body every few seconds. I tried every drug to make it stop: Advil, Tylenol, Vicodin, Xanex, Valium. Nothing worked. Oh, and there's more. Then I started getting fevers. They lasted from Thursday night through Saturday morning giving me chills, sweats and terrible headaches. Obviously, I had (or have) some minor infection somewhere that was wreaking havoc. I was a mess!

My most wonderful oncologist, Dr. Wendt, was with me the entire way through this ordeal via phone. He put me back on antibiotics which squelched the fever, thank goodness. The bone pain is actually a pretty common side effect of the Taxol drug, but I think my severe reaction, combined with the fever, was worse than normal. We are not sure if the pain was just from the Taxol, or from all of the drugs they give you with the Taxol to suppress any allergic reactions, or from my Neulasta (white cell building) shot or a combo of all the above. So we now need to make the big decision of keeping me on my scheduled three more heavy duty Taxol infusions over the next six weeks, or possibly doing 9 more lower dose Taxol infusions every week for the next nine weeks. Doing it every week for nine weeks might be a better option since it means I would probably avoid the horrible pain since I'd be getting less of the drug every time. But, every week is just kind miserable. We'll be making this decision on Wednesday when we see him.

So as for now, I'm back in the land of the living, suffering just minor bone pain and strong fatigue. I'm off to bed with hopes for a much better start to the new week. Sorry for the downer post, but I want to be honest about what I'm going through. Good news is I'm feeling better now. Oh, and Nick was a great Dad all weekend, swimming with the kiddos two or three times a day so I could rest and recover. I think he's looking forward to going back to work so he can recover from his weekend!

With love and more honestly than you really wanted,
k

5 comments:

  1. I am so sorry that things are taking a ruff turn. I know you will bounce back quickly and wish I was there to help. Miss and love you from Vancouver!!

    ReplyDelete
  2. Hi Kristin.
    So sorry to hear things got so yucky after the Taxol. I am still amazed at your determination, strong will and grit. Keep your chin up! Sending you energizing thoughts and tons of love.
    xo,
    steph

    ReplyDelete
  3. Hey Kristin, I'm keeping up with you and your family thanks to your blog. I appreciate the honesty and sorry you're going through all this pain and fatigue. Just remember the football field and keep trudging forward girlie. I love you. I think it's awesome you are honest and have so much love around you during this time of fatigue and 'discomfort'. eeerrrgghhhh

    ReplyDelete
  4. yuck! New Drug = Bad just sucks!! I am sorry doll...I was so grateful/hopeful that things were going to get easier for you with this new drug. I just left a voice mail for you(sorry it is long and babbling). Sending you love & positive thoughts.

    ReplyDelete
  5. Hi Kristin, honesty is what is necessary and you need to let that all out! It is more healthy than you can imagine:)...your fighting nature is what will get you all the way down that football field. Just take a look at how far you are and where you have come, you are doing it and the spirit of love and peace and caring is surrounding you always. Keep writing, keep letting out everything and keep looking to the strength of your hubby and sweet children, you are amazing and God is with you...hugs and blessings, Deborah (pink pocono pastor)

    ReplyDelete